Much as we support complementary and alternative therapies and treatments when they are recommended and monitored by licensed, trained medical professionals, there are still some dangerous combinations out there. Self-medicating, even with herbs and other supplements, is never a good plan. Herbs work because they are powerful, and because they are powerful, they need to be taken with care. And if you are already taking prescription medications, especially those used to treat heart and circulatory conditions (heart failure or high blood pressure, for example) you need to be extra cautious.
Getting all of our health care providers on the same page is no easy feat today. Be sure you let everyone know what supplements you take – never assume each doctor or practitioner you might see knows everything about you. Doctors tend to specialize and focus on their particular part of the puzzle. Coordinating care is more art than science anyway, despite endless record keeping, so speak up, especially when medications are being considered. Let them know you take, say, Omega-3 fish oil and CoQ10 every day. And that you drink three cups of green tea every morning along with your breakfast grapefruit.
The Mayo Clinic reports that at least 25 percent of adults who take regular prescription drugs also take dietary supplements. The number is higher among those over age 70. Some 75 percent in this bracket take both prescription medications and dietary supplements, including herbal supplements, every day. If your parents or grandparents are in this group, check and make sure their doctors (and pharmacists) know what else they are taking. Some herbal/drug interactions are dangerous, even life-threatening. The odds of negative interactions are surprisingly high: for example, 8 in 10 of the most commonly used herbal supplements interact with the very widely prescribed blood-thinning medication warfarin (Coumadin).
- Garlic. The medications that could interact badly include aspirin, clopidogrel (Plavix) and warfarin (Coumadin). The potential effect is an increased risk of bleeding.
- Ginkgo. The medications that could interact badly include aspirin and warfarin. Once again, the potentially dangerous effect is an increased risk of bleeding.
- Ginseng. The medication that could interact badly is warfarin. The potentially dangerous effect is that it diminishes the effectiveness of warfarin.
- Hawthorn. The medications that could interact badly include beta blockers, such as atenolol (Tenormin), nadolol (Corgard) and propranolol (Inderal, Innopran XL). The potentially dangerous effects are increased blood pressure and heart rate; calcium channel blockers such as diltiazem (Cardizem, Dilacor, others), nifedipine (Procardia) and verapamil (Calan, Covera-HS, Verelan). The potentially dangerous effects here are decreases in blood pressure; nitrates, such as nitroglycerin (Niro-Bid, Nitrostat, others) and isosorbide (Monoket, Isordil); and digoxin (Lanoxicaps, Lanoxin). The potentially dangerous interaction is increasing the effects of digoxin.
- Licorice. The medication that could interact badly is warfarin. The potentially dangerous effect is decreasing the levels and effectiveness of the warfarin.
- St John’s Wort. The medications that could interact badly include calcium channel blockers, digoxin, warfarin, dabigatran (Pradaxa), rivaroxaban (Xarelto), and statins. The potentially dangerous effect is reducing sharply the effectiveness of the treatment drugs.